A 22-year-old man was poisoned after accidentally consuming a deadly homemade cocktail he made up of apple, cucumber, lettuce and two leaves from a deadly plant, foxglove he got from his garden.
In the case reported in the new edition of the(IMJ), doctors say the man suffered an acute kidney injury and complete heart block after drinking the "herbal juice" that included “two big leaves” of an unknown plant growing wild in his garden which was only later identified as foxglove.
After presenting at the Emergency Department (ED) at University Hospital Galway (UHG), the patient was transferred to the hospital’s Coronary Care Unit (CCU).
He remained under the care at the Galway hospital for 10 days before he was discharged after medics had successfully treated his symptoms.
According to medics at UHG, the man presented to the ED with a history of persistent vomiting, abdominal discomfort, drowsiness, lightheadedness, blurred vision and numbness of lips for a day after “accidentally ingesting foxglove”.
In their paper, 'Digitalis Poisoning After Accidental Foxglove Ingestion,' the medics state that the man became unwell about two hours after ingesting the herbal juice and presented to the ED when his symptoms failed to resolve.
Information provided by the man’s parents identified the poisonous plant as ‘foxglove’.
The bright purple-flowered foxglove is cultivated for its beauty and also grows wild but all parts of the plant contain the deadly poison, Cardiac Glycosides which can lead to heart attack and in some cases, death.
On examination, the man presented as stable, orientated and conscious.
The medics diagnosed that the man was suffering from Bradycardia, which is a slower than normal heart rate after his rate declined to 40 beats per minute.
They state that the man’s acute kidney injury and Complete Heart Block came about from Digitalis poisoning from the Foxglove plant.
At the coronary care unit, the medics provided the man with a dose of Digibind which is an antidote for a digoxin overdose.
The medics caution that the use of Digibind should be guided by a robust history and clinical manifestations.
The medics also treated the patient with Activated Charcoal which is used to treat overdoses and Atropine used to treat the symptoms of low heart rate.
The medics state that the man’s heart-rate normalised while the poisoning in his kidney abated.
During the patient’s time in hospital, he was kept under observation by the hospital’s cardiology team.